Medical questions & health advice by board certified doctors
"Does HIV make one more sensitive to sunlight?"
Does it make sense that I could be more sensitive to sunlight as a result of getting HIV? I am 29 and I think I was exposed about a month ago, and I know there are symptoms like rashes that I haven't had. But what about the fact that I feel like the sunlight really hurts my skin and eyes? Is that a bad sign?
Anytime you think you were exposed to HIV, you should see a physician right away. The best type of physician to see about this initially is an a primary care physician such as a family doctor or an internal medicine doctor. After HIV transmission most people develop a sickness called the acute retroviral syndrome. It occurs about 2 weeks to a month after exposure. Typical symptoms are fever, muscle pains, sore throat, enlarged lymph nodes, and sometimes a rash. Most people say they thought that they had the flu. Sensitivity to light is not one of those symptoms, but it is not impossible. Keep in mind that 10% of those who have contracted HIV do not have any noticeable symptoms when the acute syndrome is supposed to occur. I suggest that you schedule an appointment with your primary care physician. He or she can take a detailed history of all of your symptoms and perform a thorough physical exam. You can also discuss your risk factors for contracting HIV and how to prevent transmission. Whether or not you end up having any of the symptoms of the acute retroviral syndrome, you should probably have the HIV test in a couple months. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.